Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 48, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2005, 10:51 PM CDT for Scott County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 10:51 PM CDT (03:51 UTC)
- Expired
- May 23, 2005, 11:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Scott County, KS
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240353 SVRDDC KSC171-240445- /O.NEW.KDDC.SV.W.0048.050524T0351Z-050524T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1051 PM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS. * UNTIL 1145 PM CDT(1045 PM MDT) * AT 1047 PM CDT(947 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF MODOC...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SCOTT COUNTY... MODOC... SCOTT CITY... SHALLOW WATER... GRIGSTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3868 10109 3829 10108 3828 10069 3868 10073 $$ TSB
3 follow-up statements
000 WWUS53 KDDC 240423 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1123 PM CDT MON MAY 23 2005 KSC171-240445- /O.CON.KDDC.SV.W.0048.000000T0000Z-050524T0445Z/ SCOTT KS- 1123 PM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SCOTT COUNTY UNTIL 1145 PM CDT(1045 PM MDT)... AT 1121 PM CDT(1021 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MODOC...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SCOTT COUNTY... MODOC... SCOTT CITY... SHALLOW WATER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS. LAT...LON 3868 10109 3829 10108 3828 10069 3868 10073 $$ RITTERLING
000 WWUS53 KDDC 240436 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1132 PM CDT MON MAY 23 2005 KSC171-240445- /O.CON.KDDC.SV.W.0048.000000T0000Z-050524T0445Z/ SCOTT KS- 1132 PM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SCOTT COUNTY UNTIL 1145 PM CDT(1045 PM MDT)... AT 1130 PM CDT(1030 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SCOTT CITY...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SCOTT COUNTY... MODOC... SCOTT CITY... SHALLOW WATER... GRIGSTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AT 1127 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED WINDS ESTIMATED AT 65 MPH 7 MILES NORTH OF SCOTT CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS. LAT...LON 3868 10109 3829 10108 3828 10069 3868 10073 $$ RITTERLING
000 WWUS53 KDDC 240443 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1141 PM CDT MON MAY 23 2005 KSC171-240451- /O.EXP.KDDC.SV.W.0048.000000T0000Z-050524T0445Z/ SCOTT KS- 1144 PM CDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY WILL EXPIRE AT 1145 PM CDT(1045 PM MDT)... AT 1141 PM CDT(1038 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS...SOME WITH HEAVY RAIN AND STRONG GUSTY WINDS...WITH CONTINUE OVER MUCH OF SCOTT COUNTY THROUGH 1 AM CDT. A FEW OF THESE STORMS WILL PRODUCE HEAVY RAIN AS WELL. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS. LAT...LON 3868 10109 3829 10108 3828 10069 3868 10073 $$ TSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, May 23, 2:59 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT MON MAY 23 2005 .DISCUSSION... DAYS 1-2... 85H ANALYSIS STILL SHOWING PLENTY OF MOISTURE PRESENT NORTH OF OUR FRONTAL BOUNDARY WHICH THIS MORNING EXTENDED FROM THE TEXAS PANHANDLE E/NE ACROSS OKLA. LOW LVL WINDS STILL E/SE ADV THIS MOISTURE WESTWARD INTO CO. MSAS SFC THTE RIDGE EXTENDS ACROSS SW KS INTO SE CO. SOME CU ALREADY BEGINNING TO FORM IN THIS AXIS WHERE WEAK WND CONV IS PRESENT. CAPES CLIMBING AHEAD OF THIS BOUNDARY PROGGED CAPES ALREADY +2000 J/KG AS -11C 5H THERMAL TROF APPROACHES FROM THE WEST. ALTHOUGH 7H TEMPS AOA 13C STILL COULD SEE SOME CONVECTION GIVEN MID LVL INSTAB, MOISTURE AND WEAK FORCING HERE WITH THE NAM/WRF SUPPORTING THIS. THESE MODELS MOVE AN AREA OF CONVECTION INTO SW KS THIS EVENING AS STORMS WEAKEN. MAIN AREA OF INTEREST IS FURTHER NORTH WHERE THTE RIDGE/CAPES AND WEAKER CAP WILL BE PRESENT. NAM/WRF AND GFS ALL SHOWING MCS DEVELOPING HERE AND MOVING SE ALONG THE 7H BAROCLINIC ZONE. 10-12C 7H ISOTHERM WHICH OVER THE PAST FEW NIGHTS HAD VERIFIED WELL WITH MCS MOVEMENTS SO WILL BE USED FOR AN ESTIMATE ON TRACK. THESE STORMS EXPECTED TO CROSS INTO N/NE CWA AFTER MIDNIGHT THEN MOVING INTO CNTL KS TOWARD MORNING. AS A RESULT HAVE PLACED HIGHER POPS IN THE N/NE AND EXTREME SW WITH ONLY SLT CHC BETWEEN THE TWO. TUESDAY NIGHT IS LOOKING MORE INTERESTING WITH 7H BAROCLINIC FURTHER SOUTH (AS EXPECGTED) IN OUR CWA. LITTLE CHANGE IN MOISTURE OF INSTAB SO ONCE AGAIN EXPECT MUCH THESE SAME SYNARIO AS TONIGHT JUST FURTHER SOUTH. WILL THEREFORE KEEP LIKELY POPS GOING TUESDAY NIGHT OVER MOST, IF NOT ALL, THE CWA. BASED ON GRADIENT OF TEMPS AND THICKNESS LOOKS LIKE THIS WILL BE FOLLOWED BY A COLD FRONT ON WEDNESDAY SO AM RELUCTANT TO REMOVE POPS COMPLETELY YET ON WED. DAYS 3-7... THE LOW FREQUENCY VARIABLE DIAGNOSTICS FROM THE CDC MAP ROOM SHOW A CONTINUED GRADUAL DECLINE OF ANGULAR MOMENTUM IN THE WESTERLIES OVER THE NORTHERN HEMISPHERE WHILE OLR MEANS AND ANOMALIES SUPPORT A DRY PHASE MJO IN PROGRESS. THE GENERAL CIRCULATION ACROSS THE NORTHERN HEMISPHERE APPEARS TO BE A BASIC WAVE 4 TO 5 IN THE LOWER LATITUDES WITH A MEAN POSITIVE HEIGHT ANOMALY OVER LABRADOR WORKING ITS WAY WESTWARD WITH TIME. THE ANOMALOUSLY STRONG UPPER LEVEL WESTERLIES ACROSS THE EASTERN PACIFIC INTO THE CONUS HAVE NOW WEAKENED. ALL OF THIS POINTS TO A HIGHER AMPLITUDE PATTERN DEVELOPING IN THE VERY NEAR FUTURE THUS, LIKE NCEP, AM LEANING TOWARD THE ECMWF SOLUTION OVER THE WESTERN CONUS AND EASTERN PACIFIC RATHER THAN THE MUCH MORE PROGRESSIVE GFS 144 HOURS AND BEYOND. THIS HAS NO IMMEDIATE IMPLICATIONS FOR THE PLAINS HOWEVER AS THE REGION REMAINS IN A NORTHWEST FLOW PATTERN ALOFT THROUGH SUNDAY WITH A CHANCE FOR CONVECTION AGAINST THE HIGH TERRAIN EVERY AFTERNOON WORKING ITS WAY OUT INTO THE PLAINS AT NIGHT. THE MAIN QUESTION WILL BE WHERE THE CONVECTION DEVELOPS AND WHICH DIRECTION IT MOVES AND THAT WILL ONLY BE ANSWERABLE ABOUT 24 HOURS IN ADVANCE EACH DAY. CLIMATOLOGY FOR THE REGION IS 30% NOCTURNAL CONVECTION AT THIS TIME OF YEAR AND FOR THIS PATTERN. WOULD HAVE LIKED TO GO AT LEAST THAT MUCH BUT TO AVOID CONFLICT WITH OUR NEIGHBORS HAVE CHANGED VERY LITTLE BEYOND DAY 4. COOLED TEMPERATURES SLIGHTLY AGAIN TODAY FOR CLOUDS AND RAIN TUESDAY AND MODERATED OVER NIGHT LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT. ALL IN ALL A FAIRLY GOOD CHANCE FOR SOME MUCH NEEDED PRECIPITATION FOR THE REGION FOR THE NEXT FEW DAYS INTO THE COMING WEEKEND. THE WHEAT FARMERS WILL BE HAPPY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 59 76 / 20 10 60 50 GCK 66 87 59 77 / 20 0 60 50 EHA 64 86 58 79 / 40 0 40 40 LBL 66 88 60 81 / 30 0 50 50 HYS 66 83 60 74 / 70 40 60 50 P28 70 85 63 77 / 40 40 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
Hazardous weather outlook, May 23, 10:05 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1005 AM CDT MON MAY 23 2005 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1005 AM CDT (905 AM MDT) MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA ON EASTERLY WINDS. THIS WILL COMBINE WITH AFTERNOON HEATING TO BRING INCREASINGLY UNSTABLE CONDITIONS TO THE AREA. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS THUNDERSTORMS DEVELOP OVER EASTERN COLORADO AND MOVE INTO SOUTHWEST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST, UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE AREA TUESDAY. AN UPPER LEVEL DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE TUESDAY AFTERNOON WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO SOUTHWEST KANSAS TUESDAY NIGHT. THE MAIN THREAT WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LATER IN THE EVENING, THE THUNDERSTORMS MAY FORM INTO A COMPLEX WITH HEAVY RAIN BECOMING A GREATER THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. 18
In the hours before
Special weather statement, May 23, 6:17 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON MAY 23 2005
KSZ030-043>045-061>063-074>076-084>086-240400-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT-SEWARD-
STANTON-STEVENS-TREGO-
617 PM CDT (517 PM MDT) MON MAY 23 2005
...SEVERE THUNDERSTORM WATCH #317 IN EFFECT FOR WESTERN KANSAS...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 317 FOR PORTIONS OF
WESTERN KANSAS
EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE FOLLOWING SOUTHWEST KANSAS COUNTIES ARE INCLUDED IN THE WATCH:
FINNEY...GRANT...HAMILTON...HASKELL...KEARNY...LANE...MORTON
...NESS...SCOTT...SEWARD...STANTON...STEVENS...AND TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
TSBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| May 24, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 52 min |
| May 24, 12:33 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 57 min |
| May 24, 12:38 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 26 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 64 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa | 61 min |
| May 24, 1:51 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| May 24, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.